Research output

A characterization and an application of weight-regular partitions of graphs

Research output: Contribution to journalArticleAcademicpeer-review

Associated researcher

Associated organisations


A natural generalization of a regular (or equitable) partition of a graph, which makes sense also for non-regular graphs, is the so-called weight-regular partition, which gives to each vertex u is an element of V a weight that equals the corresponding entry nu(u) of the Perron eigenvector nu. This paper contains three main results related to weight-regular partitions of a graph. The first is a characterization of weight-regular partitions in terms of double stochastic matrices. Inspired by a characterization of regular graphs by Hoffman, we also provide a new characterization of weight-regularity by using a Hoffman-like polynomial. As a corollary, we obtain Hoffman's result for regular graphs. In addition, we show an application of weight-regular partitions to study graphs that attain equality in the classical Hoffman's lower bound for the chromatic number of a graph, and we show that weight-regularity provides a condition under which Hoffman's bound can be improved. (C) 2019 Elsevier Inc. All rights reserved.

    Research areas

  • Weight-regular partition, Hoffman polynomial, Chromatic number, ALGEBRAIC CHARACTERIZATIONS
View graph of relations


Original languageEnglish
Pages (from-to)162-174
Number of pages13
JournalLinear Algebra and Its Applications
Publication statusPublished - 15 May 2019